Suicides and Homicides in Patients Taking Paxil, Prozac, and Zoloft: Why They Keep Happening — And Why They Will Continue

Via: Medication Sense
 

 
 Underlying Causes That Continue to Be Ignored by Mainstream Medicine and the Media

From almost the day that they were introduced in the late 1980s and early 1990s, sudden, unexpected suicides and homicides have been reported in patients taking serotonin-enhancing antidepressants such as Prozac, Paxil, and Zoloft. I’m not surprised this problem hasn’t disappeared, nor will it unless we look deeper.

I never hesitate to say that these drugs — selective serotonin reuptake inhibitors (SSRIs) — help millions of people. But any drug that can cause positive changes in people’s brains can also cause negative ones unless care is taken to avoid it. We do not take such care. So it was no surprise to me when, in August 2003, more headlines appeared. These were based on reports by British authorities and the U.S. Food and Drug Administration about unpublished studies showing an increased risk of suicide in children and teenagers taking Paxil (1-3).

Prior reports of suicidal and homicidal acts in adults taking SSRIs have been explained away by drug industry defenders and mainstream doctors, who claim that suicide is common in depression anyway. And that no type of antidepressant helps everyone. Some depressed patients don’t get better and choose suicide. That’s true sometimes, unfortunately. But these reports describe more impulsive, violent acts than expected. As I said fifteen years ago at the time of the first reports and again in Over Dose in 2001 (4), SSRIs could create a unique combination of side effects that might severely impair judgment and impulse control. This has been described by others as well (5-16).

Psychosis After Three Days of Treatment

One of my first cases with Prozac involved a 35 year-old woman with a job and family, who had a mild depression with no suicidal tendencies. This changed after just three days on Prozac, when she became acutely psychotic. Any psychiatrist will tell you that excessive doses of antidepressants can cause brain dysfunctions including disorientation, confusion, and cognitive disturbances. This was commonly seen with old-time antidepressants like Elavil and Tofranil (17). But more than the older drugs, SSRIs can also cause a severe degree of agitation or restlessness that may become intolerable and reduce impulse control (5-6A). Impulsive behavior, especially if coupled with impaired cognitive functioning, can be dangerous.

Read more: here

Just Say No to Drugs!
-Moose

Advertisements

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s